Acetaminophen Toxicity in Dogs and Cats
We hate to see our pets in pain, but can be dangerous to give our furry friends human medication
Overview and Risk
When your pet is in obvious discomfort, it can be tempting to give him or her a pain reliever like Tylenol®. However, although it works when you yourself are in pain, it can be fatal to your pet.
The active ingredient in Tylenol® and other commonly used over-the-counter medications, such as Percocet®, aspirin-free Excedrin®, and various sinus, cold, and flu medications, is acetaminophen. Pets most commonly receive toxic amounts of acetaminophen because owners medicate them without first consulting a veterinarian. Pets have also been known to consume tablets that are dropped on the floor or left lying around. While dogs are more often exposed to acetaminophen, cats are much more sensitive to this drug than dogs and a single regular strength tablet can be fatal.
The effects of acetaminophen poisoning are very serious, often causing permanent liver damage with fatal consequences. The most common signs that you may notice in pets suffering from acetaminophen toxicity include:
- Brownish-gray or “muddy” colored gums, tongue or mucous membranes
- Labored and rapid breathing
- Swollen face, neck or limbs
- Hypothermia (reduced body temperature)
- Jaundice (yellowish color to skin, whites of eyes) due to liver damage
- Lethargy, seizures and coma
Diagnosis and Treatment
If you believe that your pet has ingested acetaminophen, seek emergency veterinary attention immediately. Your veterinarian will perform a chemical blood profile, a complete blood count, and a urinalysis to determine the level of toxicity so that a potential treatment can be prescribed.
In order for treatment to be successful, it needs to be immediate and intensive. Treatment may include intravenous fluid therapy, oxygen support and/or medications to reduce the effects of the acetaminophen and treat any damage that has been done. Your pet will may be hospitalized for ongoing supportive treatment and to monitor the long-term effects, especially liver damage.
Pet owners should never attempt to diagnose and treat their pets with human medication, and should take precautions to keep household medications out of their pet's reach to avoid a potentially harmful or fatal reaction. Never use human medications with your pet unless specially directed by your veterinarian.
If you have any questions or concerns, you should always visit or call your veterinarian – they are your best resource to ensure the health and well-being of your pets.